Please use this identifier to cite or link to this item: https://hdl.handle.net/10356/98279
Title: Automatic differentiation-based quadrature method of moments for solving population balance equations
Authors: Kariwala, Vinay
Cao, Yi
K. Nagy, Zoltan
Issue Date: 2011
Source: Kariwala, V., Cao, Y., & K. Nagy, Z. (2012). Automatic differentiation-based quadrature method of moments for solving population balance equations. AIChE Journal, 58(3), 842-854.
Series/Report no.: AIChE journal
Abstract: The quadrature method of moments (QMOM) is a promising tool for the solution of population balance equations. QMOM requires solving differential algebraic equations (DAEs) consisting of ordinary differential equations related to the evolution of moments and nonlinear algebraic equations resulting from the quadrature approximation of moments. The available techniques for QMOM are computationally expensive and are able to solve for only a few moments due to numerical robustness deficiencies. In this article, the use of automatic differentiation (AD) is proposed for solution of DAEs arising in QMOM. In the proposed method, the variables of interest are approximated using high-order Taylor series. The use of AD and Taylor series gives rise to algebraic equations, which can be solved sequentially to obtain high-fidelity solution of the DAEs. Benchmark examples involving different mechanisms are used to demonstrate the superior accuracy, computational advantage, and robustness of AD-QMOM over the existing state-of-the-art technique, that is, DAE-QMOM.
URI: https://hdl.handle.net/10356/98279
http://hdl.handle.net/10220/12315
ISSN: 0001-1541
DOI: http://dx.doi.org/10.1002/aic.12613
Rights: © 2011 American Institute of Chemical Engineers (AIChE).
Fulltext Permission: none
Fulltext Availability: No Fulltext
Appears in Collections:SCBE Journal Articles

Google ScholarTM

Check

Altmetric

Items in DR-NTU are protected by copyright, with all rights reserved, unless otherwise indicated.